• Previous Article
    Threshold dynamics and sensitivity analysis of a stochastic semi-Markov switched SIRS epidemic model with nonlinear incidence and vaccination
  • DCDS-B Home
  • This Issue
  • Next Article
    On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease
December  2021, 26(12): 6117-6130. doi: 10.3934/dcdsb.2021009

Existence of periodic wave trains for an age-structured model with diffusion

1. 

School of Mathematical Sciences, Beijing Normal University, Beijing, 100875, People's Republic of China

2. 

Department of Mathematics, Lanzhou Jiaotong University, Lanzhou, Gansu 730070, People's Republic of China

* Corresponding author: Xiangming Zhang

Received  May 2020 Revised  October 2020 Published  December 2021 Early access  December 2020

Fund Project: Research was partially supported by NSFC (Grant Nos. 11871007 and 11811530272), the Fundamental Research Funds for the Central Universities and the Young Scholars Science Foundation of Lanzhou Jiaotong University (2020027)

In this paper, we make a mathematical analysis of an age-structured model with diffusion including a generalized Beverton-Holt fertility function. The existence of periodic wave train solutions of the age structure model with diffusion are investigated by using the theory of integrated semigroup and a Hopf bifurcation theorem for second order semi-linear equations. We also carry out numerical simulations to illustrate these results.

Citation: Zhihua Liu, Yayun Wu, Xiangming Zhang. Existence of periodic wave trains for an age-structured model with diffusion. Discrete and Continuous Dynamical Systems - B, 2021, 26 (12) : 6117-6130. doi: 10.3934/dcdsb.2021009
References:
[1]

T. S. Bellows, Jr., The descriptive properties of some models for density dependence, J. Animal Ecology, 50 (1981), 139–156. doi: 10.2307/4037.

[2]

R. J. H. Beverton and S. J. Holt, On the Dynamics of Exploited Fish Populations, Springer Netherlands, HMSO, 1957.

[3]

M. J. Bohner and H. Warth, The Beverton-Holt dynamic equation, Appl. Anal., 86 (2007), 1007-1015.  doi: 10.1080/00036810701474140.

[4]

J. M. Cushing, An Introduction to Structured Population Dynamics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1998. doi: 10.1137/1.9781611970005.

[5]

J. M. Cushing and M. Saleem, A predator prey model with age structure, J. Math. Biol., 14 (1982), 231-250.  doi: 10.1007/BF01832847.

[6]

A. DucrotZ. H. Liu and P. Magal, Essential growth rate for bounded linear perturbation of non-densely defined Cauchy problems, J. Math. Anal. Appl., 341 (2008), 501-518.  doi: 10.1016/j.jmaa.2007.09.074.

[7]

A. Ducrot and P. Magal, A center manifold for second order semi-linear differential equations on the real line and applications to the existence of wave trains for the Gurtin-McCamy equation, Trans. Amer. Math. Soc., 372 (2019), 3487-3537.  doi: 10.1090/tran/7780.

[8]

W. M. Getz, A hypothesis regarding the abruptness of density dependence and the growth rate of populations, Ecology, 77 (1996), 2014-2026.  doi: 10.2307/2265697.

[9]

C.-H. HsuC.-R. YangT.-H. Yang and T.-S. Yang, Existence of traveling wave solutions for diffusive predator-prey type systems, J. Differential Equations, 252 (2012), 3040-3075.  doi: 10.1016/j.jde.2011.11.008.

[10]

J. P. Keener, Waves in excitable media, SIAM J. Appl. Math., 39 (1980), 528-548.  doi: 10.1137/0139043.

[11]

Z. Liu and N. Li, Stability and bifurcation in a predator-prey model with age structure and delays, J. Nonlinear Sci., 25 (2015), 937-957.  doi: 10.1007/s00332-015-9245-x.

[12]

Z. LiuP. Magal and S. Ruan, Hopf bifurcation for non-densely defined Cauchy problems, Z. Angew. Math. Phys., 62 (2011), 191-222.  doi: 10.1007/s00033-010-0088-x.

[13]

P. Magal, Compact attractors for time-periodic age-structured population models, Electron. J. Differential Equations, 2001 (2001), 1-35. 

[14]

P. Magal and S. Ruan, On semilinear Cauchy problems with non-dense domain, Adv. Differential Equations, 14 (2009), 1041-1084. 

[15]

P. Magal and S. Ruan, Structured Population Models in Biology and Epidemiology, Springer-Verlag, Berlin, 2008. doi: 10.1007/978-3-540-78273-5.

[16]

K. Maginu, Geometrical characteristics associated with stability and bifurcations of periodic travelling waves in reaction-diffusion systems, SIAM J. Appl. Math., 45 (1985), 750-774.  doi: 10.1137/0145044.

[17]

S. M. Merchant and W. Nagata, Selection and stability of wave trains behind predator invasions in a model with non-local prey competition, IMA J. Appl. Math., 80 (2015), 1155-1177.  doi: 10.1093/imamat/hxu048.

[18]

S. M. Merchant and W. Nagata, Wave train selection behind invasion fronts in reaction-diffusion predator-prey models, Phys. D, 239 (2010), 1670-1680.  doi: 10.1016/j.physd.2010.04.014.

[19]

M. Iannelli, Mathematical Theory of Age-structured Population Dynamics, Giardini Editori E Stampatori, Pisa, 1995.

[20]

J. D. Murray, Mathematical Biology. I. An Introduction, Springer-Verlag, New York, 2002.

[21]

J. D. M. Rademacher and A. Scheel, Instabilities of wave trains and Turing patterns in large domains, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 17 (2007), 2679-2691.  doi: 10.1142/S0218127407018683.

[22]

J. D. M. Rademacher and A. Scheel, The saddle-node of nearly homogeneous wave trains in reaction-diffusion systems, J. Dynam. Differential Equations, 19 (2007), 479-496.  doi: 10.1007/s10884-006-9059-5.

[23]

W. E. Ricker, Stock and recruitment, J. Fish. Res. Bd. Canada, 11 (1954), 559-623.  doi: 10.1139/f54-039.

[24]

S. J. Schreiber, Chaos and population disappearances in simple ecological models, J. Math. Biol., 42 (2001), 239-260.  doi: 10.1007/s002850000070.

[25] H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, NJ, 2003. 
[26]

J.-M. Vanden-Broeck and E. I. P$\breve{a}$r$\breve{a}$u, Two-dimensional generalized solitary waves and periodic waves under an ice sheet, Philos. Trans. Roy. Soc. A, 369 (2011), 2957-2972.  doi: 10.1098/rsta.2011.0108.

[27]

Z. Wang and Z. Liu, Hopf bifurcation of an age-structured compartmental pest-pathogen model, J. Math. Anal. Appl., 385 (2012), 1134-1150.  doi: 10.1016/j.jmaa.2011.07.038.

[28]

G. F. Webb, Theory of Nonlinear Age-dependent Population Dynamics, Marcel Dekker, Inc., New York, 1985.

[29]

G. B. Whitham, Non-linear dispersion of water waves, J. Fluid Mech., 27 (1967), 399-412.  doi: 10.1017/S0022112067000424.

[30]

X. Zhang and Z. Liu, Bifurcation analysis of an age structured HIV infection model with both virus-to-cell and cell-to-cell transmissions, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 28 (2018), 1850109, 20 pp. doi: 10.1142/S0218127418501092.

[31]

X. Zhang and Z. Liu, Hopf bifurcation for a susceptible-infective model with infection-age structure, J. Nonlinear Sci., 30 (2020), 317-367.  doi: 10.1007/s00332-019-09575-y.

[32]

X. Zhang and Z. Liu, Periodic oscillations in age-structured ratio-dependent predator-prey model with Michaelis-Menten type functional response, Phys. D, 389 (2019), 51-63.  doi: 10.1016/j.physd.2018.10.002.

show all references

References:
[1]

T. S. Bellows, Jr., The descriptive properties of some models for density dependence, J. Animal Ecology, 50 (1981), 139–156. doi: 10.2307/4037.

[2]

R. J. H. Beverton and S. J. Holt, On the Dynamics of Exploited Fish Populations, Springer Netherlands, HMSO, 1957.

[3]

M. J. Bohner and H. Warth, The Beverton-Holt dynamic equation, Appl. Anal., 86 (2007), 1007-1015.  doi: 10.1080/00036810701474140.

[4]

J. M. Cushing, An Introduction to Structured Population Dynamics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1998. doi: 10.1137/1.9781611970005.

[5]

J. M. Cushing and M. Saleem, A predator prey model with age structure, J. Math. Biol., 14 (1982), 231-250.  doi: 10.1007/BF01832847.

[6]

A. DucrotZ. H. Liu and P. Magal, Essential growth rate for bounded linear perturbation of non-densely defined Cauchy problems, J. Math. Anal. Appl., 341 (2008), 501-518.  doi: 10.1016/j.jmaa.2007.09.074.

[7]

A. Ducrot and P. Magal, A center manifold for second order semi-linear differential equations on the real line and applications to the existence of wave trains for the Gurtin-McCamy equation, Trans. Amer. Math. Soc., 372 (2019), 3487-3537.  doi: 10.1090/tran/7780.

[8]

W. M. Getz, A hypothesis regarding the abruptness of density dependence and the growth rate of populations, Ecology, 77 (1996), 2014-2026.  doi: 10.2307/2265697.

[9]

C.-H. HsuC.-R. YangT.-H. Yang and T.-S. Yang, Existence of traveling wave solutions for diffusive predator-prey type systems, J. Differential Equations, 252 (2012), 3040-3075.  doi: 10.1016/j.jde.2011.11.008.

[10]

J. P. Keener, Waves in excitable media, SIAM J. Appl. Math., 39 (1980), 528-548.  doi: 10.1137/0139043.

[11]

Z. Liu and N. Li, Stability and bifurcation in a predator-prey model with age structure and delays, J. Nonlinear Sci., 25 (2015), 937-957.  doi: 10.1007/s00332-015-9245-x.

[12]

Z. LiuP. Magal and S. Ruan, Hopf bifurcation for non-densely defined Cauchy problems, Z. Angew. Math. Phys., 62 (2011), 191-222.  doi: 10.1007/s00033-010-0088-x.

[13]

P. Magal, Compact attractors for time-periodic age-structured population models, Electron. J. Differential Equations, 2001 (2001), 1-35. 

[14]

P. Magal and S. Ruan, On semilinear Cauchy problems with non-dense domain, Adv. Differential Equations, 14 (2009), 1041-1084. 

[15]

P. Magal and S. Ruan, Structured Population Models in Biology and Epidemiology, Springer-Verlag, Berlin, 2008. doi: 10.1007/978-3-540-78273-5.

[16]

K. Maginu, Geometrical characteristics associated with stability and bifurcations of periodic travelling waves in reaction-diffusion systems, SIAM J. Appl. Math., 45 (1985), 750-774.  doi: 10.1137/0145044.

[17]

S. M. Merchant and W. Nagata, Selection and stability of wave trains behind predator invasions in a model with non-local prey competition, IMA J. Appl. Math., 80 (2015), 1155-1177.  doi: 10.1093/imamat/hxu048.

[18]

S. M. Merchant and W. Nagata, Wave train selection behind invasion fronts in reaction-diffusion predator-prey models, Phys. D, 239 (2010), 1670-1680.  doi: 10.1016/j.physd.2010.04.014.

[19]

M. Iannelli, Mathematical Theory of Age-structured Population Dynamics, Giardini Editori E Stampatori, Pisa, 1995.

[20]

J. D. Murray, Mathematical Biology. I. An Introduction, Springer-Verlag, New York, 2002.

[21]

J. D. M. Rademacher and A. Scheel, Instabilities of wave trains and Turing patterns in large domains, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 17 (2007), 2679-2691.  doi: 10.1142/S0218127407018683.

[22]

J. D. M. Rademacher and A. Scheel, The saddle-node of nearly homogeneous wave trains in reaction-diffusion systems, J. Dynam. Differential Equations, 19 (2007), 479-496.  doi: 10.1007/s10884-006-9059-5.

[23]

W. E. Ricker, Stock and recruitment, J. Fish. Res. Bd. Canada, 11 (1954), 559-623.  doi: 10.1139/f54-039.

[24]

S. J. Schreiber, Chaos and population disappearances in simple ecological models, J. Math. Biol., 42 (2001), 239-260.  doi: 10.1007/s002850000070.

[25] H. R. Thieme, Mathematics in Population Biology, Princeton University Press, Princeton, NJ, 2003. 
[26]

J.-M. Vanden-Broeck and E. I. P$\breve{a}$r$\breve{a}$u, Two-dimensional generalized solitary waves and periodic waves under an ice sheet, Philos. Trans. Roy. Soc. A, 369 (2011), 2957-2972.  doi: 10.1098/rsta.2011.0108.

[27]

Z. Wang and Z. Liu, Hopf bifurcation of an age-structured compartmental pest-pathogen model, J. Math. Anal. Appl., 385 (2012), 1134-1150.  doi: 10.1016/j.jmaa.2011.07.038.

[28]

G. F. Webb, Theory of Nonlinear Age-dependent Population Dynamics, Marcel Dekker, Inc., New York, 1985.

[29]

G. B. Whitham, Non-linear dispersion of water waves, J. Fluid Mech., 27 (1967), 399-412.  doi: 10.1017/S0022112067000424.

[30]

X. Zhang and Z. Liu, Bifurcation analysis of an age structured HIV infection model with both virus-to-cell and cell-to-cell transmissions, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 28 (2018), 1850109, 20 pp. doi: 10.1142/S0218127418501092.

[31]

X. Zhang and Z. Liu, Hopf bifurcation for a susceptible-infective model with infection-age structure, J. Nonlinear Sci., 30 (2020), 317-367.  doi: 10.1007/s00332-019-09575-y.

[32]

X. Zhang and Z. Liu, Periodic oscillations in age-structured ratio-dependent predator-prey model with Michaelis-Menten type functional response, Phys. D, 389 (2019), 51-63.  doi: 10.1016/j.physd.2018.10.002.

Figure 1.  Numerical solutions of system (2.1) when $ \tau = 10<\tau_{0} $
Figure 2.  Numerical solutions of system (2.1) when $ \tau = 20>\tau_{0} $
Figure 3.  Numerical solutions of system (1.4) when $ \tau = 10<\tau_{0} $ and $ c = 1000 $
Figure 4.  Numerical solutions of system (1.4) when $ \tau = 20>\tau_{0} $ and $ c = 1000 $
[1]

Kasthurisamy Jothimani, Kalimuthu Kaliraj, Sumati Kumari Panda, Kotakkaran Sooppy Nisar, Chokkalingam Ravichandran. Results on controllability of non-densely characterized neutral fractional delay differential system. Evolution Equations and Control Theory, 2021, 10 (3) : 619-631. doi: 10.3934/eect.2020083

[2]

Tongtong Chen, Jixun Chu. Hopf bifurcation for a predator-prey model with age structure and ratio-dependent response function incorporating a prey refuge. Discrete and Continuous Dynamical Systems - B, 2023, 28 (1) : 408-425. doi: 10.3934/dcdsb.2022082

[3]

Matteo Franca, Russell Johnson, Victor Muñoz-Villarragut. On the nonautonomous Hopf bifurcation problem. Discrete and Continuous Dynamical Systems - S, 2016, 9 (4) : 1119-1148. doi: 10.3934/dcdss.2016045

[4]

Hongyong Zhao, Daiyong Wu. Point to point traveling wave and periodic traveling wave induced by Hopf bifurcation for a diffusive predator-prey system. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3271-3284. doi: 10.3934/dcdss.2020129

[5]

Qigang Yuan, Jingli Ren. Periodic forcing on degenerate Hopf bifurcation. Discrete and Continuous Dynamical Systems - B, 2021, 26 (5) : 2857-2877. doi: 10.3934/dcdsb.2020208

[6]

Zhihua Liu, Hui Tang, Pierre Magal. Hopf bifurcation for a spatially and age structured population dynamics model. Discrete and Continuous Dynamical Systems - B, 2015, 20 (6) : 1735-1757. doi: 10.3934/dcdsb.2015.20.1735

[7]

Hossein Mohebbi, Azim Aminataei, Cameron J. Browne, Mohammad Reza Razvan. Hopf bifurcation of an age-structured virus infection model. Discrete and Continuous Dynamical Systems - B, 2018, 23 (2) : 861-885. doi: 10.3934/dcdsb.2018046

[8]

Xianlong Fu, Zhihua Liu, Pierre Magal. Hopf bifurcation in an age-structured population model with two delays. Communications on Pure and Applied Analysis, 2015, 14 (2) : 657-676. doi: 10.3934/cpaa.2015.14.657

[9]

Dandan Sun, Yingke Li, Zhidong Teng, Tailei Zhang. Stability and Hopf bifurcation in an age-structured SIR epidemic model with relapse. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022141

[10]

Dmitriy Yu. Volkov. The Hopf -- Hopf bifurcation with 2:1 resonance: Periodic solutions and invariant tori. Conference Publications, 2015, 2015 (special) : 1098-1104. doi: 10.3934/proc.2015.1098

[11]

Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051

[12]

Bin-Guo Wang, Wan-Tong Li, Liang Zhang. An almost periodic epidemic model with age structure in a patchy environment. Discrete and Continuous Dynamical Systems - B, 2016, 21 (1) : 291-311. doi: 10.3934/dcdsb.2016.21.291

[13]

Rebecca McKay, Theodore Kolokolnikov, Paul Muir. Interface oscillations in reaction-diffusion systems above the Hopf bifurcation. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2523-2543. doi: 10.3934/dcdsb.2012.17.2523

[14]

Yueding Yuan, Zhiming Guo, Moxun Tang. A nonlocal diffusion population model with age structure and Dirichlet boundary condition. Communications on Pure and Applied Analysis, 2015, 14 (5) : 2095-2115. doi: 10.3934/cpaa.2015.14.2095

[15]

Belkacem Said-Houari, Salim A. Messaoudi. General decay estimates for a Cauchy viscoelastic wave problem. Communications on Pure and Applied Analysis, 2014, 13 (4) : 1541-1551. doi: 10.3934/cpaa.2014.13.1541

[16]

Anna Lisa Amadori. Global bifurcation for the Hénon problem. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4797-4816. doi: 10.3934/cpaa.2020212

[17]

Ryan T. Botts, Ale Jan Homburg, Todd R. Young. The Hopf bifurcation with bounded noise. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2997-3007. doi: 10.3934/dcds.2012.32.2997

[18]

John Guckenheimer, Hinke M. Osinga. The singular limit of a Hopf bifurcation. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2805-2823. doi: 10.3934/dcds.2012.32.2805

[19]

Jaume Llibre, Claudio Vidal. Hopf periodic orbits for a ratio--dependent predator--prey model with stage structure. Discrete and Continuous Dynamical Systems - B, 2016, 21 (6) : 1859-1867. doi: 10.3934/dcdsb.2016026

[20]

Christoph Walker. Age-dependent equations with non-linear diffusion. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 691-712. doi: 10.3934/dcds.2010.26.691

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (336)
  • HTML views (425)
  • Cited by (0)

Other articles
by authors

[Back to Top]